Skip to main content
CNN.com CNN.com -- Health
ASK AN EXPERT
Got a question about a health story in the news or a health topic? Here's your chance to get an answer. Send us your questions about general health topics, diet and fitness and mental health. If your question is chosen, it could be featured on CNN.com's health page with an answer from one of our health experts, or by a participant in the CNNhealth community.




* CNN encourages you to contribute a question. By submitting a question, you agree to the following terms found below.
You may not post any unlawful, threatening, libelous, defamatory, obscene, pornographic or other material that would violate the law. By submitting your question, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your questions(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statment.
Thank you for your question!

It will be reviewed and considered for posting on CNNHealth.com. Questions and comments are moderated by CNN and will not appear until after they have been reviewed and approved. Unfortunately, because of the voume of questions we receive, not all can be posted.

Submit another question or Go back to CNNHealth.com

Read answers from our experts: Living Well | Diet & Fitness | Mental Health | Conditions

Expert Q&A

  • Share this on:
    Share
  • E-mail
  • Save
  • Print

How can I safely wean off an antidepressant?

Asked by Ryan M., Pittsfield, Massachusetts

Open quote
Close quote

What is the best and safest way to wean yourself off of an antidepressant drug such as Zoloft?

Expert Bio Picture

Mental Health Expert Dr. Charles Raison Psychiatrist,
Emory University Medical School

Expert answer

Dear Ryan,

Do it slowly, carefully and under the supervision of a clinician. There are two primary reasons that I recommend caution.

The first is that stopping an antidepressant suddenly can significantly increase the risk of developing withdrawal symptoms.

The second reason is that, unfortunately, many people will have their depression and anxiety return when the antidepressant is discontinued. Going off the antidepressant slowly allows a patient to catch this process in its early stages and reverse it before a full relapse has occurred.

So if you do elect to go off your antidepressant, what would you worry about in terms of withdrawal, or discontinuation, symptoms?

Most of the time when people have trouble, it takes the form of feeling jittery, anxious and nauseated. Headaches are common. People often have trouble sleeping and have mood swings and/or feel irritable or sad. People will also sometimes report weird sensory experiences such as ringing in the ears, "electric shock" feelings or jerking movements in their arms or legs.

The solution for these symptoms is very straightforward -- just go back on the antidepressant and they go away. The best way to avoid them, as I said above, is to go down on your dose as slowly as possible. Of course, some people can just stop the antidepressant with no ill effects. Everyone is different.

Sometimes when people are trying to get off an antidepressant such as Zoloft that goes in and out of the body quickly, it helps to have your doctor switch you over to fluoxetine (aka Prozac), which stays around in the body for long periods of time and thus tapers itself slowly to zero.

One of the challenges a doctor faces in trying to help a patient get off an antidepressant is to figure out whether the patient's symptoms are really the result of withdrawing from the antidepressant or rather represent a return of the patient's depression or anxiety problem.

After all, most people with major depression feel sad, anxious and irritable and can have mood swings. In fact, the symptoms of withdrawal share a lot in common with the underlying problem for which the medication was given in the first place. This has really been highlighted for me by studies showing that people will also have withdrawal symptoms when they are taken off an inactive placebo.

Interestingly, these symptoms get worse and worse as the weeks pass, which almost certainly reflects the fact that the depressive illness that was being treated by the placebo is coming back.

One of the most discouraging and challenging things about depression is that it is often a chronic condition, and people who have done great on an antidepressant for years will suddenly relapse when the antidepressant is removed.

This is another reason to try to go off an antidepressant slowly. If the depression and anxiety start creeping back in, you can go back up on the antidepressant in time to avoid a full relapse. If you find that you are someone who needs an antidepressant not to suffer with emotional symptoms, then you are confronted with a choice between relying on a medication long-term -- which often distresses people -- or paying the high price of chronic depression.

I strongly believe that it is much better to commit to taking a medication for years than to lose so much of one's life to emotional misery.

More Q&A

  • CNN's Medical UnitCNN's medical unit brings you the best experts available to answer your questions about current events and health issues that matter most to you.
Expert: Did 'Kony' director have 'manic episode?'asked by: By Dr. Charles Raison, Special to CNN; (CNN)
Do homeopathic treatments for ADHD work?asked by: Asked by Suzie;
Are mood swings a sign of depression?asked by: Asked by Jeffery T. Johnson; San Diego, California
Quick Job Search
keyword(s):
enter city:

CNN Comment Policy: CNN encourages you to add a comment to this discussion. You may not post any unlawful, threatening, defamatory, obscene, pornographic or other material that would violate the law. All comments should be relevant to the topic and remain respectful of other authors and commenters. You are solely responsible for your own comments, the consequences of posting those comments, and the consequences of any reliance by you on the comments of others. By submitting your comment, you hereby give CNN the right, but not the obligation, to post, air, edit, exhibit, telecast, cablecast, webcast, re-use, publish, reproduce, use, license, print, distribute or otherwise use your comment(s) and accompanying personal identifying and other information you provide via all forms of media now known or hereafter devised, worldwide, in perpetuity. CNN Privacy Statement.

The information contained on this page does not and is not intended to convey medical advice. CNN is not responsible for any actions or inaction on your part based on the information that is presented here. Please consult a physician or medical professional for personal medical advice or treatment.

Home  |  World  |  U.S.  |  Politics  |  Crime  |  Entertainment  |  Health  |  Tech  |  Travel  |  Living  |  Money  |  Sports  |  Time.com
© 2014 Cable News Network. Turner Broadcasting System, Inc. All Rights Reserved.